Massimo Cristofanilli, MD, discusses adverse events caused by the use of aromatase inhibitors in breast cancer.
Massimo Cristofanilli, MD, professor of medicine, Feinberg School of Medicine, Northwestern University, discusses adverse events (AEs) caused by the use of aromatase inhibitors in breast cancer.
Aromatase inhibitors are the most commonly used endocrine agent; however, many patients report joint pain, osteoporosis, fatigue, and muscle pain, explains Cristofanilli. Due to the AEs, patients have poor compliance with the treatment, according to Cristofanilli.
Some patients do not complete the 5-year aromatase inhibitor regimen, or they try different treatments in the hopes of finding a more tolerable drug, which Cristofanilli says does not exist. Sometimes, patients return to tamoxifen and continue the regimen. It is “almost impossible” to convince patients to take more than 5 years of this therapy, concludes Cristofanilli.